Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Birmingham, AL

May 16, 2003Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2003, 5:09 PM CDT for Talladega County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 5:09 PM CDT (22:09 UTC)
Expired
May 16, 2003, 6:00 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162209
SVRBHM
ALC121-162300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHILDERSBURG...MOVING EAST
  AT 10 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SYLACAUGA AND
WINTERBORO.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3324 8645 3312 8646 3316 8619 3337 8620

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:30 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 16, 2:30 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
230 PM CDT FRI MAY 16 2003

SEVERE THUNDERSTORM AND HEAVY RAIN CHANCES ARE THE SHORT TERM
PROBLEMS.

CURRENTLY...SEVERE THUNDERSTORM WATCH IN EFFECT OVER NORTHERN
COUNTIES UNTIL 7 PM.  STRONGEST STORMS AT 215 PM WERE NW OF
BIRMINGHAM.  WITH HIGH INSTABILITY...CAPES 2500-3000...LIFTED
INDICES BETWEEN -5 AND -8...EXPECT SEVERE THUNDERSTORMS TO CONTINUE
FOR THE NEXT COUPLE OF HOURS...MAINLY NORTH OF INTERSTATE 20.  WILL
MONITOR AREAS OF HEAVY RAINFALL AS WELL...IN FAR NORTHERN AREAS.
SOUTHERN PARTS OF THE AREA MAY SEE SOME SHOWERS AND STORMS...BUT
NOTHING TO SEVERE IS EXPECTED AS WARM MID LEVEL CAP SHOULD INHIBIT
SIGNIFICANT CONVECTION THERE.

TONIGHT...EXPECT SHOWERS AND STORMS TO DIE DOWN THIS EVENING.  WILL
GO SLIGHT CHANCE NORTH OVERNIGHT WERE FORCING WILL BE BETTER.  WILL
MENTION FOG AND LOW CLOUDS LATE SOUTH WITH PLENTY OF MOISTURE IN
PLACE AND LIGHT WINDS.  GENERALLY EXPECT TEMPS A LITTLE WARMER THAN
LAST NIGHT...AROUND 70 DEGREES.

SATURDAY...WITH THE APPROACH OF A WEAKENING UPPER LOW PRESSURE SYSTEM
FROM THE WEST...EXPECT SCATTERED SHOWERS AND THUNDERSTORM TO ONCE
AGAIN DEVELOP.  SOME STORMS MAY ONCE AGAIN BE STRONG TO SEVERE WITH
SUFFICIENT WIND SHEAR AND HIGH INSTABILITY.

SUNDAY APPEARS TO BE THE WETTEST DAY OF THE WEEKEND WITH THE LOW
PRESSURE SYSTEM NEARLY ON TOP OF THE AREA.  EXPECT SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE DAY.  HEAVY RAINFALL WILL ONCE
AGAIN BE A CONCERN.

BEYOND SUNDAY...KEPT PRECIP IN THE FORECAST AS WET PATTERN IS
FORECAST TO CONTINUE WITH PLENTY OF MOISTURE AND LIFT FORECAST TO
BE IN PLACE ACROSS THE AREA.  A FRONT IS FORECAST TO STALL OUT ACROSS
AREA BY MIDWEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  071/087 069/082 067 24564
MGM  069 088 070/084 068 13364

.BHM...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALZ011>015-
017>029-034...ROUGHLY NORTH OF A CARROLLTON TO WEDOWEE LINE.

MBS/91
Hazardous weather outlook, May 16, 1:23 PM CDT, 3 hours 46 minutes before
ALZ011>015-017>050-162000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS
THE NORTHERN PART OF THE AREA...MAINLY NORTH OF A TUSCALOOSA TO
ANNISTON LINE THIS AFTERNOON.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.  BRIEF HEAVY RAINFALL IS
POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH.  SOME LOCATIONS THAT
RECEIVED TORRENTIAL RAINFALL LAST WEEK MAY SEE CONDITIONS AGGRAVATED
BY THIS ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE ON SATURDAY NIGHT AND SUNDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED
THIS AFTERNOON AND EVENING FOR AREAS NORTH OF A TUSCALOOSA TO
ANNISTON LINE.  THEY MAY BE REQUIRED ACROSS THE ENTIRE AREA SATURDAY
NIGHT INTO SUNDAY.

In the hours before

Special weather statement, May 16, 3:28 PM CDT, 1 hour 41 minutes before
ALZ024-162130-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI MAY 16 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 430 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF WEST JEFFERSON...MOVING EAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
GRAYSVILLE...MORRIS...KIMBERLY...GARDENDALE...FULTONDALE AND PINSON
THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3383 8691 3363 8710 3357 8662 3376 8658
Local storm report, May 16, 4:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WHITEHOUSE                AL   WIND DAMAGE
05/16/03   MARION                         TREES AND POWERLINES DOWN
                                          NEAR HWY 278.  REPORTED
                                          BY MARION COUNTY EMA.

0210 PM    NATURAL BRIDGE            AL   WIND DAMAGE
05/16/03   WINSTON                        A FEW TREES DOWN.
                                          REPORTED BY MARION COUNTY
                                          EMA.

0244 PM    DETROIT                   AL   WIND DAMAGE
05/16/03   LAMAR                          NUMEROUS TREES DOWN ON
                                          COUNTY ROAD 16.  REPORTED
                                          BY LAMAR COUNTY 911.

0248 PM    RAINBOW CITY              AL   1.00 IN HAIL
05/16/03   ETOWAH                         QUARTER SIZE HAIL.
                                          REPORTED BY ETOWAH COUNTY
                                          EMA.

0255 PM    RAINBOW CITY              AL   50 MPH TSTM GUST
05/16/03   ETOWAH                         REPORTED BY ETOWAH COUNTY
                                          EMA.

0310 PM    CORDOVA                   AL   1.00 IN HAIL
05/16/03   WALKER                         QUARTER SIZE HAIL.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0315 PM    CORDOVA                   AL   1.75 IN HAIL
05/16/03   WALKER                         GOLFBALL SIZE HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0325 PM    CORDOVA                   AL   WIND DAMAGE
05/16/03   WALKER                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE POLICE DEPARTMENT.

0410 PM    OAKMAN                    AL   0.88 IN HAIL
05/16/03   WALKER                         NICKEL SIZE HAIL.
                                          REPORTED BY WATER
                                          DEPARTMENT.

0420 PM    GARDENDALE                AL   WIND DAMAGE
05/16/03   JEFFERSON                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY JEFFERSON COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:15 PM CDTTornado WarningBMXMarion30 min
May 16, 1:35 PM CDTSevere Thunderstorm WarningBMXWalker, Winston55 min
May 16, 1:45 PM CDTSevere Thunderstorm WarningBMXMarion30 min
May 16, 2:15 PM CDTSevere Thunderstorm WarningBMXLamar, Marion60 min
May 16, 2:46 PM CDTSevere Thunderstorm WarningBMXWalker59 min
May 16, 2:49 PM CDTSevere Thunderstorm WarningBMXEtowah21 min
May 16, 2:54 PM CDTTornado WarningBMXWalker51 min
May 16, 3:17 PM CDTSevere Thunderstorm WarningBMXFayette58 min
May 16, 3:46 PM CDTSevere Thunderstorm WarningBMXWalker59 min
May 16, 3:55 PM CDTSevere Thunderstorm WarningBMXJefferson65 min
May 16, 4:51 PM CDTSevere Thunderstorm WarningBMXSt. Clair54 min
May 16, 4:59 PM CDTFlash Flood WarningBMXJefferson4 hr
May 16, 5:00 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
May 16, 5:23 PM CDTSevere Thunderstorm WarningBMXShelby37 min
May 16, 5:49 PM CDTSevere Thunderstorm WarningBMXCoosa41 min
May 16, 5:51 PM CDTSevere Thunderstorm WarningBMXTalladega9 min
May 16, 5:57 PM CDTSevere Thunderstorm WarningBMXShelby33 min
May 16, 5:59 PM CDTSevere Thunderstorm WarningBMXTalladega46 min
May 16, 6:02 PM CDTFlash Flood WarningBMXTalladega3 hr
May 16, 6:05 PM CDTSevere Thunderstorm WarningBMXClay25 min
May 16, 6:29 PM CDTSevere Thunderstorm WarningBMXCoosa31 min
May 16, 6:32 PM CDTSevere Thunderstorm WarningBMXTallapoosa58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.